Why both Truvada and Efavirenz

Question

A few days ago I had anal intercourse (I was the receptive partner) and the condom broke. I went to the ER of a nearby hospital and the attending physician put me on a PEP regimen consisting of Truvada and Efavirenz. Have experienced a few side effects such as insomnia, bad dreams, and nausea. Two questions: i) Is it really necessary for me to take both of these medicines?; and ii) can I drink alcohol while taking these medicines? Thank you. Bruce.

Answer

Hello and thanks for your post.

(1) Current US treatment guidelines for non-occupational (i.e., sexual) exposure to HIV recommend the use of the regimen of tenofovir/FTC (Truvada) and efavirenz (Sustiva). The side effects that you're experiencing are likely due to the efavirenz part and should subside in a few days.

If the symptoms don't subside, it would be reasonable to consider discontinuation of efavirenz while continuing Truvada for the month of treatment.

Either way, as noted in the guidelines (page 13), you should have regular follow up for monitoring of the PEP regimen as well as HIV tests.

(2) It's ok to have a drink while taking these medications.

Best of health to you, BY